Vancomycin‐Induced Acute Interstitial Nephritis

1University of Illinois at Urbana‐Champaign, Urbana, IL
2Medical College of Wisconsin, Milwaukee, WI

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 419

Case Presentation:

A 60‐year‐old man with type 2 diabetes and hypertension was admitted for low‐grade fever and worsening rash. The patient was on intravenous vancomycin (1 g daily) for 4 weeks for right knee joint methicillin‐resistant Staphylococcus aureus (MRSA) infection. Rash appeared 2 days after starting vancomycin, initially on the face and then gradually spreading to the entire body. The last vancomycin dose was 1 day prior to admission. There were no recent changes in medications or exposure to nonsteroidal anti‐inflammatory drugs (NSAIDs), herbal medications, or contrast agents. Examination revealed volume overload and diffuse maculopapular rash throughout the body except face. Laboratory data demonstrated a white blood cell count of 34,400/ μL with 30% eosinophils, blood urea nitrogen 74 mg/dL, creatinine 4.4 mg/dL, bicarbonate 16.1 mmol/L, and normal hemoglobin, platelets, and electrolytes. Random vancomycin level was 18.7 μg/mL. Urine showed trace protein, a small amount of blood with 3–5 erythrocytes/high‐powered field, 263 leukocytes (8% urine eosinophils), and no infection. Complement levels, ANA, hepatitis profile, cryoglobulins, C‐ANCA, and anti‐GBM were normal. Renal ultrasound was normal. On admission vancomycin was stopped. Blood, urine, and sputum cultures were negative. Hemodialysis was initiated, as the patient failed diuretic therapy. Dermatology, pharmacy, and renal consultations confirmed a clinical diagnosis of possible drug‐induced acute interstitial nephritis (D‐AIN) from vancomycin therapy. Treatment was initiated with oral prednisone 60 mg daily. The rash disappeared, and kidney function returned to baseline at follow‐up 2 weeks later.

Discussion:

D‐AIN is a common inflammatory disease of the renal interstitium and tubules and represents a significant cause of acute kidney injury (AKI). D‐AIN is discovered in 15% of biopsy samples obtained in the evaluation of AKI. The exact etiology of the disease is unclear; it is suggested that T‐cell‐mediated hypersensitivity reactions and cytotoxic T‐cell injury are involved in the pathogenesis of the disease. Antibiotics such as beta‐lactams, nonsteroidal anti‐inflammatories, and diuretics have been the most common drug classes associated with D‐AIN. Vancomycin is a commonly used antibiotic for therapeutic purposes of nosocomial MRSA but is uncommonly associated with the condition. A review of the literature identified only 12 cases since it was first reported in 1981 by Eisenberg et al. General agreement exists about the discontinuation of the offending drug as the first therapeutic step in patients with D‐AIN. Corticosteroids appear to provide some benefit in terms of clinical improvement and return of renal function, but no controlled clinical trials have been conducted to confirm this.

Conclusions:

One must have a high clinical suspicion for D‐AIN when treating with vancomycin. Early clinical recognition, stopping the drug, and steroid initiation without awaiting kidney biopsy can improve renal outcome.

Disclosures:

P. Velagapudi ‐ none; M. Turagam ‐ none; A.‐M. Attia ‐ none

To cite this abstract:

Velagapudi P, Turagam M, Attia A. Vancomycin‐Induced Acute Interstitial Nephritis. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 419. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/vancomycininduced-acute-interstitial-nephritis/. Accessed July 21, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.